Sums of Squares and the Preservation of Modularity under Congruence Restrictions

  • Paul T. Bateman
  • Boris A. Datskovsky
  • Marvin I. Knopp
Part of the Developments in Mathematics book series (DEVM, volume 4)


If s is a fixed positive integer and n is any nonnegative integer, let rs(8n + s) be the number of solutions of the equation
$$x_1^2 + x_2^2 + ... + x_s^2 = 8n + s$$
in integers x1, x2,…, xs, and let rs*(8n + s) be the number of solutions of the same equation in odd integers. Alternatively, rs*(8n + s) is the number of ways of expressing n as a sum of triangular numbers, i.e., the number of solutions of the equation
$$\frac{{{y_1}({y_1} - 1)}}{2} + \frac{{{y_2}({y_2} - 1)}}{2} + ... + \frac{{{y_s}({y_s} - 1)}}{2} = n$$
in integers yl, y2,…,ys. It is known that for 1 ≤ s ≤ 7 there exists a positive constant cs such that
$${r_s}(8n + s) = {c_s}{r_s}^*(8n + s)$$
for all nonnegative integers n. In this paper we prove that if s > 7, then no constant csexists such that (*) holds, even for all sufficiently large n. The proof uses the theory of modular forms of weight s/2 and appropriate multiplier system on the group Γ0(64) and the so-called principle of the preservation of modularity under congruence restrictions.


Sums of squares modular forms preservation of modularity under congruence restrictions 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Paul T. Bateman, On the representations of a number as the sum of three squares, Trans. Amer. Math. Soc. 71(1951), 70–101.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    Paul T. Bateman and Marvin I. Knopp, Some new old-fashioned modular identities, Ramanujan J. 2 (1998), 247–269.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Leonard E. Dickson, Studies in the Theory of Numbers,Chapter 13, University of Chicago Press, Chicago, 1930.Google Scholar
  4. [4]
    Marvin I. Knopp, Modular Functions in Analytic Number Theory, 2nd ed., Chelsea Publishing Co., New York, 1993.MATHGoogle Scholar
  5. [5]
    Joseph Lehner, A Short Course in Automorphic Functions,Holt, Rinehart and Winston, New York, 1966.MATHGoogle Scholar
  6. [6]
    Ken Ono, Parity of the partition function in arithmetic progressions, J. Reine Angew. Math. 472 (1996), 1–15.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Arnold Walfisz, Über Gitterpunkte in mehrdimensionalen Ellipsoiden, Math. Zeit. 19 (1924), 300–307.MathSciNetCrossRefGoogle Scholar
  8. [8]
    André Weil, Über die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 168 (1967), 149–156.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Paul T. Bateman
    • 1
  • Boris A. Datskovsky
    • 2
  • Marvin I. Knopp
    • 2
  1. 1.Department of MathematicsUniversity of IllinoisUrbanaUSA
  2. 2.Department of MathematicsTemple UniversityPhiladelphiaUSA

Personalised recommendations